Sudden cardiac death in anabolic androgenic steroids abuse: case report and literature review

Thread starter #1
ABSTRACT
Anabolic androgenic steroids (AAS) have several adverse effects on the cardiovascular system that may lead to a sudden cardiac death (SCD).
We herein report a case involving a 24- year-old male, AAS abuser with intramuscular delivery in the 6 months before, who suffered a cardiorespiratory arrest at home’s bathtub when returning from New Year’s party. A forensic autopsy was performed according to the guidelines of the Association for European Cardiovascular Pathology (AECVP). The body showed hypertrophy of skeletal musculature, with low amount of subcutaneous fat and no signs of injury (body mass index, BMI: 26.8 kg/m2 ). On internal examination, there were multiorgan congestion, acute pulmonary edema, and cardiomegaly (420 g) with severe coronary atherosclerosis and superimposed acute occlusive thrombosis at the left main trunk and left anterior descendant. Areas of scarring were located at the intersection between the posterior wall and the posterior third of the septum (postero-septal). At histology, acute myocardial infarction at the anterior third of the septum and the anterior wall, and subacute myocardial infarction at apical septum and apical posterior wall were detected. Other findings were small intramyocardial vessel disease and myocytes hypertrophy. Chemicotoxicological analysis in blood showed ethanol ((0.90 ± 0.05) g/L), stanazolol (11.31 mg/L), nandrolone (2.05 mg/L) and testosterone (<1.00 mg/L). When confronted with a sudden death in a young athlete we must pay attention to the physical phenotype that may suggest AAS abuse and perform a detailed examination of the heart. Chemicotoxicological analysis is a key to establish the relationship between SCD and AAS abuse.














Discussion
The cause of death in this young male was myocardial infarction with severe coronary atherosclerosis and acute occlusive thrombosis affecting left main trunk and LAD (single vessel disease) secondary to AAS consumption.
Personal antecedents and chemicotoxicological analyses excluded the presence of any other drugs of abuse. He had no family history of dyslipidaemia, premature atherosclerosis, or cardiac events.


Cardiovascular effects of AAS described in case reports are mainly related with acute myocardial infarction due to premature atherosclerosis. Myocardial infarction without significant coronary atherosclerotic disease has also been reported [9,23–26]. Other adverse cardiovascular effects such as left ventricular hypertrophy, impaired left ventricular function, arterial thrombosis, and pulmonary embolism have been described [9,16,23,27–31]. The most typical myocardial abnormality in AAS abusers is left ventricular hypertrophy, associated with fibrosis and myocytolysis [8,9].


Cardiovascular responses to AAS are due to specific myocardial receptors, which have transcriptional regulatory functions. The cardiac hypertrophy induced by AAS appears to be generated by a direct action on cardiac androgen receptors, whose effects are directly proportional to the dose, time and duration of drug administration [9,46–48].

The sympathetic nervous system involved in the neurological control of the cardiovascular system may be influenced by AAS when combined with exercise and confer an increased risk of life-threatening arrhythmias [14,49].







Conclusion
When confronted with a sudden death in a young athlete we must pay attention to the physical phenotype such as muscular hypertrophy, striae in pectoral or biceps muscle, gynecomastia, testicular atrophy, and acne that may suggest AAS abuse and perform a detailed examination of the heart. Chemicotoxicological analysis is key to establish the relationship between SCD and AAS abuse.
 

Attachments

Last edited:
Thread starter #2
Screenshot (558).png

Figure 1. Hypertrophy of skeletal musculature and tattoos in shoulder, arm, thorax (A), and thigh (B).
 
Thread starter #3
Screenshot (559).png

Figure 2. Macroscopic examination of the heart: areas of scarring located at the intersection between the posterior wall and the posterior third of the septum (postero-septal).
 
Thread starter #4
Screenshot (560).png

Figure 3. Macroscopic examination of the coronary arteries: severe atherosclerosis with acute occlusive thrombosis at the left main trunk and left anterior descendant.
 
Thread starter #8
How much was he taking? I’m assuming there’s no such cause of concern for TRT guys?
Are they saying he’d only been on the gas for 6 months?

@fifty
@TorontoTRT


Paper states doses unknown and that he was injecting various AAS within the previous 6 months.

We have no idea at what age he may have started abusing AAS let alone what doses he was using.

Regarding trt we are using testosterone only in doses on average of 100-200 mg/week and in most cases these doses allow one to achieve high/normal physiological or slightly supra-physiological levels.....far from abuse let alone the extreme TT/FT levels one would achieve when using/abusing testosterone/AAS in high doses!

No need for concern on trt.



Chemicotoxicological analysis in blood showed ethanol ((0.90 ± 0.05) g/L), stanazolol (11.31 mg/L), nandrolone (2.05 mg/L) and testosterone (<1.00 mg/L)


We present the case of a young male, AAS abuser with intramuscular delivery in the 6 months before, who died suddenly at home, describing the gross and microscopical findings at forensic autopsy, and toxicological results. The effects of AAS on the cardiovascular system are also reviewed.


According to the deceased’s friends, he had taken AAS (stanozolol, testosterone, tamoxifen, mesterolone, and nandrolone) with intramuscular delivery in the previous 6 months (doses unknown). He had no family history of dyslipidaemia, premature atherosclerosis or cardiac events except for one episode of precordial pain some months before. There were no antecedents of illicit drugs consumption.
 
Top